Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 29, NWS Lubbock, TX

October 5, 2004Yoakum County, Texas

NWS Lubbock, TX issued this flash flood warning at Oct 5, 2004, 10:30 PM CDT for Yoakum County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 5, 2004, 10:30 PM CDT (03:30 UTC)
Expired
Oct 6, 2004, 1:30 AM CDT
In force
3 hr
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Yoakum County, TX

The radar

The Lubbock radar (KLBB), 110 km from the middle of the area, began a volume at 03:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 3.5 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2004-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1149 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2004-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1149 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
922 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
223 m²/s²
Significant tornado parameter
0.8
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLUB 060330
FFWLBB
TXC501-060630-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
1030 PM CDT TUE OCT 5 2004

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  YOAKUM COUNTY IN NORTHWEST TEXAS

* UNTIL 130 AM CDT

* AT 1021 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
  RAIN OVER PLAINS MOVING EAST AT 10 MPH.

THE YOAKUM COUNTY SHERIFFS OFFICE REPORTS FLOODING PROBLEMS ON THE 
STREETS OF THE CITY OF PLAINS. ADDITIONAL MODERATE TO HEAVY RAIN 
EXTENDS WESTWARD INTO LEA COUNTY NEW MEXICO AND WILL MOVE SLOWLY 
EAST ACROSS YOAKUM COUNTY...NOT ALLOWING FOR A RAPID RUNOFF OF FLOOD 
WATER.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODS AND FLASH FLOODS. DO NOT DRIVE INTO WATER THAT 
COVERS THE ROADWAY.

TO REPORT FLOODING...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 
8 0 6 7 4 5 1 2 9 0.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.

LAT...LON 3337 10304 3296 10305 3296 10260 3337 10260

$$
2 follow-up statements
000 
WGUS74 KLUB 060451
FFSLBB
TXC501-060630-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1150 PM CDT TUE OCT 5 2004

...A FLASH FLOOD WARNING CONTINUES FOR YOAKUM COUNTY UNTIL 130 AM
CDT...

EXCESSIVE RAINFALL FROM THUNDERSTORMS LATE TUESDAY EVENING RESULTED 
IN WIDESPREAD FLASH FLOODING ACROSS YOAKUM COUNTY. THE YOAKUM COUNTY 
SHERIFFS OFFICE REPORTED EXTREME FLOODING WITH CARS WASHED OFF ROADS 
AT 1120 PM CDT.

AT 1150 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE MODERATE RAINFALL ACROSS ALL OF YOAKUM COUNTY. RAIN WILL 
CONTINUE THROUGH 100 AM ACROSS THE COUNTY PRODUCING ADDITIONAL 
AMOUNTS OF ONE QUARTER TO THREE QUARTERS INCH. THIS RAINFALL WILL 
AGGRAVATE THE FLOOD CONDITIONS.  

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODS AND FLASH FLOODS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3338 10261 3299 10260 3299 10306 3337 10306

$$
000 
WGUS74 KLUB 060556
FFSLBB
TXC501-060630-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1255 AM CDT WED OCT 6 2004

...A FLASH FLOOD WARNING CONTINUES FOR YOAKUM COUNTY UNTIL 130 AM
CDT...

EXCESSIVE RAINFALL ACROSS YOAKUM COUNTY LATE TUESDAY EVENING AND 
EARLY WEDNESDAY MORNING RESULTED IN WIDESPREAD FLASH FLOODING ACROSS 
MUCH OF THE COUNTY. THE YOAKUM COUNTY SHERIFFS OFFICE REPORTED CARS 
WASHED OFF THE ROAD IN AND AROUND PLAINS. THE WEST TEXAS MESONET 
SITE 3 MILES NORTH OF PLAINS REPORTED 2.99 INCHES OF RAIN IN JUST 35 
MINUTES WITH THE HEAVIEST RAINFALL LATE TUESDAY EVENING...WITH 0.75 
INCH OF THAT FALLING IN FIVE MINUTES. 

AT 1250 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
RAINFALL ENDING FROM WEST TO EAST ACROSS THE COUNTY. ALTHOUGH THE 
RAIN IS ENDING...LOCALIZED FLOODING WILL CONTINUE TO BE A THREAT 
THROUGH THE EARLY MORNING HOURS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODS AND FLASH FLOODS. DO NOT DRIVE YOUR VEHICLE INTO 
AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO 
GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING 
WATER SHOULD BE ABANDONED QUICKLY.


LAT...LON 3338 10261 3299 10260 3299 10306 3337 10306

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 5, 3:30 PM CDT, 7 hours earlier.

Area forecast discussion, Oct 5, 3:30 PM CDT, 7 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
330 PM CDT TUE OCT 5 2004

.SHORT TERM...
PIECES OF ENERGY WILL CONTINUE TO ROTATE AROUND AN UPPER LOW THAT
WILL MOVE VERY SLOWLY EASTWARD ACROSS THE ROCKIES THROUGH WEDNESDAY.
MUCH OF THE NORTHWESTERN CWA HAS SEEN 1 TO 1.5 INCHES OF RAINFALL
TODAY SO THIS AREA IS PRIMED FOR FLOODING TONIGHT AS SHOWERS AND
THUNDERSTORMS MOVE OUT OF NEW MEXICO. MODELS INDICATE A LARGE AREA
OF LIFT MOVING OVER THE CWA TONIGHT WITH THE POTENTIAL FOR HEAVY
RAINFALL AND SOME FLOODING ACROSS THE SOUTHERN AND EVEN EASTERN CWA
BY MORNING THEN LINGERING INTO WEDNESDAY. WE SHOULD SEE A LULL IN
THE ACTIVITY AT SOME POINT IN THE DAY ON WEDNESDAY BUT IT IS
DIFFICULT TO PINPOINT THIS AT THIS TIME. WILL KEEP HIGH CHANCES OF
RAINFALL THROUGH WEDNESDAY.

OF SOME CONCERN FOR THIS EVENING IS THE BREAKS IN THE CLOUDS ACROSS
SOUTHEASTERN NEW MEXICO. QUESTION IS HOW MUCH CAN THIS AID THE
DESTABILIZATION OF THE LOWER LEVELS OF THE ATMOSPHERE. A FEW OF THE
STRONGER STORMS THAT DEVELOP OVER SOUTHEAST NEW MEXICO MAY HAVE THE
POTENTIAL TO BECOME SEVERE THEN MOVE UP OVER OUR CWA. A TEXAS TECH
WEST TEXAS UPPER AIR SOUNDING FROM THIS MORNING INDICATED THAT THE
ATMOSPHERE WAS UNSTABLE ABOVE THE MORNING INVERSION. WITH THIS
UNSTABLE AIR MASS OVER US WE CAN NOT RULE OUT A ELEVATED HAIL THREAT
THROUGH THE EVENING...ESPECIALLY OUT WEST.

EXPECT BELOW AVERAGE HIGH TEMPERATURES AGAIN TOMORROW AS WE STRUGGLE
TO SEE ANY SUNSHINE.

.LONG TERM...
ETA NOW MORE IN LINE WITH GFS...MOVING UPPER LEVEL THROUGH ACROSS
NEW MEXICO WEDNESDAY NIGHT AND THURSDAY AND ACROSS WEST TEXAS ON
FRIDAY. THEY BOTH DEVELOP A CUT-OFF LOW OVER WESTERN OKLAHOMA LATE
FRIDAY. SOUTHEAST LOW LEVEL FLOW WILL CONTINUE TO ADVECT MOISTURE
INTO THE REGION THROUGH WEDNESDAY NIGHT...WILL THUS CONTINUE LIKELY
TO CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE REGION THROUGH
THURSDAY. WILL DECREASE POPS FRIDAY AS MID/UPPER LEVEL THROUGH
MOVES TO THE EAST. CLOUDS EXPECTED TO CONTINUE ON BACK SIDE OF
UPPER LOW AND WILL GO BELOW GUIDANCE FOR MAXIMUM TEMPERATURES ON
FRIDAY. MEDIUM RANGE MODELS DIFFER WITH NEXT SYSTEM MOVING INTO
THE WEST COAST OVER THE WEEKEND AND INTO THE BEGINNING OF NEXT WEEK
WITH ALL MODELS FASTER THEN GFS...CANADIAN IS THE CLOSEST. HOWEVER
THEY GENERALLY KEEP UPPER LOW OVER CALIFORNIA AND ARIZONA THROUGH
MONDAY WITH AN UPPER LEVEL RIDGE MOVING ACROSS THE FORECAST AREA.
WILL CONTINUE MAINLY DRY FORECAST OVER THE WEEKEND AND INTO TUESDAY
WITH TEMPERATURES CLIMBING BACK TO NEAR NORMAL AT THE BEGINNING OF
NEXT WEEK.
&&

.LUB WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH TONIGHT THROUGH WEDNESDAY TXZ021>TXZ044

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA       53  64  53  68 / 100 100  60  40
TULIA        53  64  55  69 / 100 100  70  50
PLAINVIEW    55  65  56  70 / 100 100  60  50
LEVELLAND    56  67  56  70 / 100  90  60  40
LUBBOCK      58  68  57  71 / 100  90  60  50
BROWNFIELD   58  68  58  71 / 100  80  60  40
CHILDRESS    58  66  59  71 / 100  90  70  60
SPUR         60  69  59  72 / 100  80  70  60
ASPERMONT    62  70  61  73 / 100  80  60  60

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

18/08
Hazardous weather outlook, Oct 5, 5:55 AM CDT, 16 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
555 AM CDT TUE OCT 5 2004

TXZ021>044-061100-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-
STONEWALL-SWISHER-TERRY-YOAKUM-
555 AM CDT TUE OCT 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

FLOODING

A SLOW MOVING STORM SYSTEM WILL APPROACH THE SOUTHERN PLAINS FROM
THE SOUTHERN ROCKIES TODAY AND TONIGHT. WIDESPREAD HEAVY RAINFALL
WILL DEVELOP INTO THE SOUTHWESTERN PANHANDLE AND WESTERN SOUTH
PLAINS TODAY IN ADVANCE OF THIS SYSTEM AND SPREAD ACROSS THE
REMAINDER OF THE AREA TONIGHT. RECENT RAINS HAVE RESULTED IN NEARLY
SATURATED SOILS ACROSS THE REGION AND ADDITIONAL HEAVY RAINFALL WILL
PRODUCE HEAVY RUNOFF AND FLOODING. FOR FURTHER DETAILS PLEASE REFER
TO THE FLOOD WATCH FOR FLASH FLOODING...WMO ID WGUS64 KLUB...ISSUED
BY THIS OFFICE AT 400 AM.

.DAYS TWO THROUGH SEVEN...

LOCALLY HEAVY RAINFALL WILL CONTINUE ACROSS THE ENTIRE SOUTH
PLAINS...EXTREME SOUTHERN TEXAS PANHANDLE...AND ROLLING PLAINS AT
LEAST THROUGH WEDNESDAY. DUE TO THE SLOW EASTWARD MOVEMENT OF THE
STORM SYSTEM...SHOWERS AND THUNDERSTORMS PRODUCING HEAVY ENOUGH
RAINFALL RATES FOR FLOODING MAY LINGER OVER THE SOUTHEASTERN
PANHANDLE AND ROLLING PLAINS THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

MOST FLASH FLOOD DEATHS OCCUR WHEN MOTORISTS DRIVE INTO FLOOD WATER.
DO NOT ATTEMPT TO DRIVE ACROSS FLOODED ROADS OR AROUND POLICE
BARRICADES. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKLY. TURN AROUND...DONT DROWN.

In the hours before

Special weather statement, Oct 5, 6:50 PM CDT, 3 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
650 PM CDT TUE OCT 5 2004

TXZ039-060400-
YOAKUM-
650 PM CDT TUE OCT 5 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 852 FOR
A PORTION OF THE SOUTH PLAINS UNTIL 11 PM CDT. THIS WATCH INCLUDES
THE FOLLOWING COUNTY...

YOAKUM.

THIS INCLUDES THE CITY OF...
PLAINS.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 8:37 PM CDTSevere Thunderstorm WarningLUBYoakum53 min
Oct 5, 9:30 PM CDTSevere Thunderstorm WarningLUBYoakum60 min
Oct 5, 9:58 PM CDTFlash Flood WarningLUBBailey, Parmer3 hr
Oct 5, 10:36 PM CDTFlash Flood WarningLUBCastro, Lamb3 hr
Oct 5, 10:40 PM CDTSevere Thunderstorm WarningLUBYoakum35 min
Oct 5, 10:44 PM CDTSevere Thunderstorm WarningLUBTerry61 min

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.